Md. Officer Recounts Exposure to Heroin, Fentanyl on Overdose Call
May 27--Harford County Sheriff's Office Cpl. Kevin Phillips has handled hundreds of overdose calls during his eight years in law enforcement and in prior years as a volunteer EMS worker, but he became the patient last week when he was exposed to opioids on an overdose call.
Phillips and two EMS responders were treated for exposure to a substance they encountered last Friday while handling a call at a residence in 2500 block of Laurel Valley Garth in Abingdon. First responders were alerted around 11 p.m. that night.
Phillips, 33, recounted the experience to reporters Friday afternoon at the Sheriff's Office headquarters in downtown Bel Air.
"It was definitely weird, being on the flip side," he said. "I never thought that I'd get Narcan, ever."
Phillips is a shift supervisor assigned to the Southern Precinct in Edgewood. The Bel Air resident, who is married with a 2-year-old child and another on the way, was hired by the Sheriff's Office in 2009.
He is a life member of the Bel Air Volunteer Fire Company, which he joined in 2003. He said he has not ridden the ambulance in recent years, though.
Phillips recalled going to the basement, where EMS workers with the Abingdon Fire Company were treating the overdose victim, to see if they needed any help.
He noted that "they were good, they were providing care," so he and another deputy went outside to get plastic bags to collect evidence.
He took suspected heroin, which an EMS worker had placed on the basement stair railing, and placed it in one bag, and he used a piece of cardboard to collect samples from where the EMS responders found the drugs.
Phillips said the victim had regained consciousness, and the deputy asked the victim if there were any other drugs or paraphernalia in the room.
The victim pointed to a nearby nightstand. Phillips saw a drawer that was "slightly open," and he opened it.
"It just looked like a regular junk drawer," he recalled.
Phillips did not move any items and closed the drawer.
"About two seconds after I shut it, my face started burning, I broke out in a sweat," he said.
Phillips remembered that Sheriff Jeffrey Gahler sent an agency-wide email in recent weeks warning personnel about the dangers of handling drugs at an overdose scene, especially now that users are mixing the painkiller fentanyl with their heroin, plus they have been using the animal tranquilizer carfentanil.
Several people in Maryland have died from carfentanil overdoses this year, including at least one person in Harford County.
"I instantly felt very dizzy and I also felt like I was going to pass out, and I didn't want to pass out in the basement," Phillips said.
He got himself up to the kitchen and into a kitchen chair. The EMS workers hooked him up to monitor, which showed an elevated pulse and a blood pressure that was "ridiculously high."
Phillips took out a shot of Narcan, which Harford deputies and municipal police officers carry with them to revive overdose victims.
An EMS worker took the shot from him and administered it via his nose. Phillips said there was no time to put the "atomizer," which converts the Narcan from a fluid to a mist, on the end of the hypodermic, so the fluid was shot right into his nose.
He said the fluid gave him a "burning sensation," but "I didn't care, I just wanted the Narcan in me."
Phillips said he started feeling less dizzy after he got the Narcan. He noted another EMS provider at the scene appeared to have something wrong with her while he was being treated.
"She started saying that she felt like she got exposed," Phillips recalled.
He called for additional help to the scene.
Phillips was transported by ambulance to University of Maryland Upper Chesapeake Medical Center in Bel Air.
He said he learned that another EMS worker had been exposed while at the hospital, possibly to drug residue that was on the victim's clothing.
Phillips said he had been wearing gloves at the scene, and detectives with the Sheriff's Office undercover unit used special equipment to clean his uniform.
"I have a 2-year-old son and a pregnant wife," he said. "The thought of bringing that [substance] home, it's the last thing I'd want to do."
The overdose call is currently under investigation; the substance found at the scene was a mix of heroin, fentanyl and lactose, although it has not been determined exactly how Phillips was exposed or to what exact substance he was exposed, according to Sheriff's Office spokesperson Cristie Kahler.
Phillips noted the training first responders have received through the county Health Department to administer Narcan "helped save the day."
"Being a first responder, you just never know what's going to happen, and when things go sideways, it's the people you work with, the training and having the support from commanders who are willing to send you to training and have your back," he said.
The Sheriff's Office is now issuing full-body protective gear, including a hooded suit, boots, gloves, a mask and eyewear, which shift supervisors can provide to deputies who want to give themselves extra protection when handling an overdose.
The gear was obtained following a meeting with the county's Department of Emergency Services, according to Maj. Jack Simpson, commander of the Sheriff's Office Services and Support Bureau.
"The decision was made to try to outfit our deputies with the best that we could in the short term until we evaluate the true needs as the situation evolves," Simpson said. "Fentanyl is a game changer, no doubt about it, we are going to have to stay on our toes in order to protect our personnel."
___ (c)2017 The Aegis (Bel Air, Md.) Visit The Aegis (Bel Air, Md.) at www.baltimoresun.com/explore/harford/publications/the-aegis Distributed by Tribune Content Agency, LLC.